IHV > Education and Training : Drug-induced Hepatitis Information Guide
Bookmark and Share

Drug-induced Hepatitis Information Guide

What Is Drug-induced Hepatitis?

Alternative Name: Toxic Hepatitis

Drug-induced hepatitis involves inflammation of the liver caused by medication.

Causes, Incidence and Risk Factors:

The liver is a complex organ, and the way it breaks down drugs differs from person to person. Therefore, many different medications can cause liver problems.

The symptoms are similar to those of viral hepatitis, which include a yellowish skin tone (jaundice), nausea, vomiting, and white or clay-colored stools. Some patients may have no symptoms.

Analgesics and antipyretics that contain acetaminophen are a common cause of liver inflammation. If you use these over-the-counter medications, never increase the dose beyond what is recommended on the bottle. These medications can damage the liver when taken in doses that are not much greater than the therapeutic dose. If you drink heavily or regularly, you should completely avoid these medications or discuss safe doses with your physician.

Other problem drugs for the liver include:

  • the general anesthetic halothane
  • methyldopa
  • isoniazid (used for the treatment of tuberculosis)
  • methotrexate
  • amiodarone
  • HMG CoA reductase inhibitors (also called statins)

Some medications can interfere with the flow of bile, which can also lead to liver inflammation. These include erythromycin, oral contraceptives, chlorpromazine, and anabolic steroids. Usually, drug-related hepatitis subsides within days or weeks after the offending drug is stopped.

What are the Symptoms of Drug-induced Hepatitis?

  • Jaundice
  • Fatigue
  • Loss of appetite
  • Nausea and vomiting
  • Headache
  • Abdominal pain
  • Dark urine
  • Diarrhea
  • White or clay-colored stools

Signs and Tests:

  • Elevated liver enzymes
  • Enlarged liver
  • Abdominal tenderness - right upper quadrant

How is Drug-induced Hepatitis Treated?

There is no specific treatment for drug-induced hepatitis other than discontinuing the medication that's causing the problem.

You should rest during the acute phase of the disease, when the symptoms are most severe. If nausea and vomiting are significant, intravenous fluid may be advised. People with acute hepatitis should avoid physical exertion, alcohol, acetominophen, and any other hepatotoxic substances.

Expectations (prognosis):

Usually symptoms subside when the causative drug has been discontinued.

Complications:

Liver failure is a possible but rare complication of drug-induced hepatitis.

Calling your Health Care Provider:

Call your health care provider if symptoms of hepatitis develop after you start a new medication. If you have been diagnosed with drug-induced hepatitis and have been advised to discontinue taking a medication, call your health care provider if symptoms do not improve after the medication is discontinued or if any new symptoms develop.

How Can Drug-induced Hepatitis be Prevented?

Medications and other substances that should not be taken by someone with a history or evidence of liver disease include the following:

  • Isoniazid
  • Oral contraceptives
  • Androgens
  • Chlorpromazine - oral
  • Chlorpromazine - injectable
  • Allopurinol - oral
  • Acetaminophen
  • Hydralazine - oral
  • Halothane
  • Alcohol
  • Valproic acid
  • Phenytoin
  • Carbamazepine - oral
  • Methotrexate
  • 6 - mercaptopurine

Your health care provider can help investigate the cause of the liver disease and recommend safe medications, including over-the-counter medications, for other problems you may have.